Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 12, NWS Sioux Falls, SD

June 5, 2003Moody County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 5, 2003, 2:34 PM CDT for Moody County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2003, 2:34 PM CDT (19:34 UTC)
Expired
Jun 5, 2003, 3:00 PM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Moody County, SD

The radar

The Sioux Falls radar (KFSD), 41 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

382 
WUUS53 KFSD 051934
SVRFSD
SDC101-052000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
234 PM CDT THU JUN 5 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 300 PM CDT

* AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF COLMAN...OR ABOUT 11 MILES
  NORTH OF COLTON...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLMAN AROUND 240 PM CDT
  RURAL AREAS WEST OF TRENT AND EGAN AROUND 300 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4403 9689 4386 9689 4385 9654 4401 9655

$$
CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 10:20 AM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 5, 10:20 AM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 AM CDT THU JUN 5 2003

NOT SO SUBTLE CLOSED COLD CORE CIRC BARRELING DOWN THE PIKE TOWARD
FSD CWA...WITH CORE NOW IN NWRN SD.  RATHER CHILLY MID LVL TMPS THIS
MORNING WITH UNSAMPLED MIN LKLY BASED ON 11Z POSN RELATIVE TO RAOB
NETWORK...AND ALREADY -22C 500 HPA AT UNR.  THREAT OF TSRA IS
PRIMARY CONCERN TODAY.

AGREE WITH SPC ON BACKING OFF SOMEWHAT ON AREAL COVERAGE OF SLGT
RISK IN SRN CWA.  SHEAR IS RATHER PATHETIC...AS IS TYPICAL IN THESE
WELL ROUNDED OLDER COLD CORE SYSTEMS. HOWEVER...WL HAVE TO WATCH FOR
POTENTIAL FOR LOW LVL WNDS TO BACK SOMEWHAT IN ADVANCE OF WK SFC
TROUGH HANGING IN WAIT OVR HEART OF CWA...MORE IN DEFERRENCE TO
MIXING WHICH WOULD FAVOR A MORE WLY COMP TO LOW LVL WNDS AS SEEN AT
HIER ELEVATIONS OF SW MN ALREADY.  WHAT IS NOT OF ANY QUESTION IS THE
DESTABILIZATION WHICH OCCURS WITH FAIRLY GOOD INSOLATION FOR ERN 2/3
OF CWA INTO EARLY AFTN.  SHEAR/STABILITY NUMBERS APPEAR TO FAVOR
MULTICELL HAILERS...AND REASONING IN PREV HWO STILL LOOKS GOOD.
EXPECT A FEW WARNINGS MAY BE IN STORE FOR AFTN...WITH HAIL NO LARGER
THAN QUARTERS BASED ON INSTABILITY...AND LKLY NOT MUCH PAST SUNSET
FOR THREAT. GREATEST THREAT ALG SERN MO RVR REGION. SHUD SEE QUITE
RAPID CU UP IN NEXT HOUR OR TWO...WITH PRIOR RAPID RISE IN TEMPS
SLOWING.

UPDATED GRIDS ALREADY...AND LTL MORE THAN A FEW TWEEKS TO ZONES
NEEDED. WL RAISE HIGHS A FEW DEGREES IN PARTS OF E AS TMPS HAVE
WARMED RAPIDLY.

.FSD...NONE

CHAPMAN
Hazardous weather outlook, Jun 5, 11:05 AM CDT, 3 hours 29 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CDT THU JUN 05 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS OVER EASTERN PORTIONS OF SOUTHWEST
MINNESOTA WILL CONTINUE INTO EARLY AFTERNOON...WITH BRIEF HEAVY
RAINFALL.  SCATTERED BANDS OF THUNDERSTORMS ARE ANTICIPATED TO
DEVELOP EARLY TO MID AFTERNOON FROM THE JAMES VALLEY BACK INTO
SOUTH CENTRAL SOUTH DAKOTA. THE MOST CONCENTRATED AREA WILL
CONGEAL BY LATE AFTERNOON BETWEEN THE JAMES AND BIG SIOUX VALLEYS
LATE AFTERNOON INTO EARLY EVENING.  WHILE MOST STORMS WILL NOT BE
SEVERE...SOME WILL LIKELY PRODUCE HAIL...AND A FEW WITH HAIL TO
THE SIZE OF QUARTERS...MAINLY IN THE LOWER BIG SIOUX AND MISSOURI
VALLEYS. THIS LOW SEVERE WEATHER THREAT WILL DIMINISH AFTER
SUNSET AS THE LINE OF SCATTERED THUNDERSTORMS MOVES THROUGH
SOUTHWEST MINNESOTA AND NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE WITH
THE HEATING OF THE DAY ON FRIDAY. A MORE SIGNIFICANT CHANCE FOR
THUNDERSTORMS WILL COMMENCE SATURDAY...STARTING IN THE AFTERNOON
ACROSS SOUTHEAST SOUTH DAKOTA INTO NORTHEAST NEBRASKA...AND
SHIFTING INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA BY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM CDT...STARTING
IN
AREAS NEAR THE MISSOURI RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 5, 1:29 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
129 PM CDT THU JUN 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    5 N MADISON               SD   1 INCH HAIL
06/05/03   LAKE                           REPORTED BY PUBLIC.

0126 PM    7 N MADISON               SD   1 INCH HAIL
06/05/03   LAKE                           HAIL COVERING GROUND.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:09 PM CDTSevere Thunderstorm WarningFSDLake36 min
Jun 5, 3:27 PM CDTSevere Thunderstorm WarningFSDGregory48 min
Jun 5, 4:14 PM CDTSevere Thunderstorm WarningFSDGregory31 min
Jun 5, 4:43 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory47 min
Jun 5, 5:30 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Hutchinson45 min
Jun 5, 5:42 PM CDTSevere Thunderstorm WarningFSDMinnehaha33 min
Jun 5, 6:16 PM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.